Opiate Abuse Signs of Addiction
Opiates Abuse: Signs of Addiction and Treatment Options. We have all heard about the opiate abuse. We have all heard about all of the deaths that are related to opiate abuse. There have been so many deaths attributed to opiate abuse.
We also know that legal opiates are a gateway to heroin. The epidemic of prescription opiates and heroin abuse killed more than 43,000 people in 2016 in America. More than 40% of all opiate overdose deaths involved a prescription opiate.
Opiates Abuse Signs Of Addiction
Here is a list of Opiates:
- Heroin is the illegal opiate
Addictive Signs of Drug Addiction
- Continuing to take a drug after it is no longer needed for health problems
- You feel strange when the drug wears off
- You can’t stop from using the drug
- You are constantly thinking about the drug
Originally, opiates were used to describe drugs that were derived from opium. Another word that is interchangeably used for opiates is “opioids”. Opiates work by binding to several opioid receptors in the body. opiates can cause:
When the opiate receptors are activated, they depressed the symptoms of opiate withdrawal.
What Body Systems Do Opiates Affect?
Although opiates affect all body organs and systems, the central nervous system is the most affected. These effects are respiratory depression, sedation, euphoria, and analgesia. With repeated use, physical dependence and tolerance will develop. Long-term opiate users often describe a state of being in euphoria.
Interesting enough, the majority of people who are addicted to opiates describe their first encounter with the drug as unpleasant. With continued use, however, the user has pleasurable experiences, and then they begin to seek out the experience. This is how addiction begins.
Respiratory depression results from the opiates interfering with the brain respiratory center. The respiratory pattern becomes slow and shallow. The reason why the respiratory pattern become slow and shallow.
The reason why the respiratory pattern becomes compromised, it is because the opiates interfere with the carbon dioxide that the lungs produce. In fact, the majority of deaths from opiates are due to respiratory depression.
The cough reflex is also decreased. This becomes a problem if the person is eating or drinking. The pupils also become constricted. Codeine is an excellent cough suppressant because it is an opiate that suppresses a cough. Often times, when a person presents to the emergency room with a violent cough, they have prescribed codeine. Other side effects are constipation and sometimes bowel obstruction.
Physical Dependence and Tolerance
It is proposed that tolerance to opiates begins with the first dose. After 2 to 3 weeks, the physical manifestation starts to be present. Tolerance is the need for increased amounts of medication to give the person the same pain relief effects. Tolerance depends on the interval between the dosages and the size of the dose.
Cross-tolerance refers to when a person is tolerant to one opiate, they will also be tolerant of another similar opiate. However, cross-tolerance does not develop among opiates acting on different receptors.
Physical dependence starts after the development, or sometimes in concert with the development of tolerance.
Treatment of Opiate Addiction
The majority of opiate addiction starts with prescription drugs. Patients should only be taking opiates for 1 to 2 weeks for acute pain. However, for a host of reasons including people start to feel really” good “‘on them, they continue to take the opiates even when they no longer have acute pain.
Methadone and Suboxone are the treatment of choice for opiate addiction. According to the World Health Organization, these are essential medications for addiction. Some addicts refer to Methadone and Suboxone as “band-aids”.
There is a behavioral counseling program Medication Assisted Treatment (MAT). This program has been proven to decrease opiate use, decrease opiate overdose deaths, decrease criminal activity, and decrease infectious disease transmission.
Treatment for Overdose of Opiates
Narcan is the gold standard for treating opiate overdose. Narcan is a drug that can reverse the effects of an opiate overdose. In fact, opiate overdose has become so common even police officers are carrying Narcan in their cruisers. Family members of addicts are also given Narcan to take home just in case their loved one has an overdose of opiates.
Emergency paramedics are usually the first people on the scene when someone is exhibiting signs of an overdose, such as decreased responsiveness or pinpoint pupils. At this point, the paramedics will inject Narcan. If the person has an opiate overdose, and they still have a pulse they will usually have some kind of reaction within 1 to 2 minutes.
Risk of Opiate Addictions and Consequences
Now as a nurse, I am going to mention something that is very sad and troubling. If a patient is awake enough, they will sometimes object to medical professionals giving them Narcan. This is because Narcan acts directly on the opiate receptors. Narcan also acts directly on the same receptors as the opiate.
Therefore, Narcan blocks the opiate receptors, and according to the addict, Narcan will make them very “ill”. I have had patients to wake up screaming and yelling and being violent saying” why did you give me Narcan”. It is really sad to see this kind of addiction.
The maker of the drug OxyContin has agreed to start marketing the drug to doctors. They are proceeding to eliminate half of their pharmaceutical reps that sell Oxycontin. They are also sending letters to physicians that pharmaceutical representatives will no longer go to clinics to talk about their opioid products.
The opiate crisis can be traced back to when OxyContin first came onto the market in 1996. The manufacture of OxyContin described this medication as being safe and effective. This craving for prescription OxyContin led to the market for opiates like heroin and Fentanyl. OxyContin generated $1.8 billion in 2017.
Opiates Abuse: Signs of Addiction and Treatment Options are readily available. The majority of states now have treatment options for users. Many of these places take Medicaid insurance.
My name is Phyllis Robinson MSN, RN. I have been a Registered Nurse for 27 years in the Cardiac Intensive Care Unit. I am passionate about cardiac care and heart disease. I also want this blog to be an educational tool that people can refer to for traditional and alternative treatment. I will blog on heart disorders such as high blood pressure, congestive heart failure, cardiomyopathy, and high cholesterol.
I received my Nursing degree from Baltimore Community College.
I went on to receive my Masters in Nursing from Walden University
I have worked for almost 30 years in Critical Care with a focus on heart health. I am an advocate of preventive healthcare.